Drug poisoning alert for Peterborough area following weekend spike in overdoses – Peterborough | Globalnews.ca

Another drug poisoning alert has been issued for the Peterborough area following a spike in paramedic calls for service on the weekend.

According to Peterborough Public Health, from Aug. 12 to Aug. 13, there were nine drug poisonings treated by paramedics and at the emergency department at Peterborough Regional Health Centre.

Read more:

Deadly veterinary sedative suspected in Peterborough opioid drug supply, health unit says

The health unit — which serves Peterborough, Peterborough County, Curve Lake First Nation and Hiawatha First Nation — suspects the spike may be due to drugs containing benzodiazepine.

“A benzo-related overdose may last for hours and make it hard to wake up an individual,” the health unit stated. “This high number of paramedic calls for service has prompted Peterborough Public Health to issue a public warning in the hopes of preventing further harms to the community.”

Story continues below advertisement

According to the health unit’s opioid harms portal, in July there were four suspected drug poisoning deaths in the health unit’s jurisdiction along with 58 visits to the emergency department for opioid overdoses.

In June there were three suspected deaths and 62 incidents requiring the emergency department.

Since July 2021, the health unit reports there have been 40 suspected opioid-related deaths — an average of one person every 10 days. There have been 593 drug poisoning emergency department visits, 58 per cent of which were men. Of the emergency visits, 53 per cent were people between ages 25 and 44, according to the portal data.

The health unit reminds anyone who uses drugs, or knows someone who does, to follow these safety tips:

  • Test a small amount of drug before you use.
  • Avoid mixing drugs.
  • Never use alone; if you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or call a friend.
  • Ensure that emergency services can be contacted in the event of an overdose.
  • Keep a naloxone kit on hand. You can get a kit at most pharmacies and needle-exchange sites. To find out how to access naloxone visit www.peterboroughpublichealth.ca and search for “opioids” or click here.

Use Peterborough Public Health’s Drug Reporting Tool to anonymously report overdose incidents and harms in the community.

Story continues below advertisement

Haliburton Kawartha Pine Ridge District Health Unit

Also on Monday afternoon, the neighbouring Haliburton, Kawartha Pine Ridge District Health Unit also issued an opioid overdose alert for the City of Kawartha Lakes and Northumberland County following a spike in overdoses.

For the week of July 31 to Aug. 6, the health unit’s opioid overdose response board reported five suspected drug overdoses.

So far this month there have been six suspected overdose incidents required the emergency department. For the month of July there were 27 ED visits.
“With the significant spike in overdoses in recent days, this alert is meant to inform the community to take precautions,” stated Kate Hall, HKPR health promoter. “Contributing factors for these local overdoses may include people using alone or a potentially contaminated or poisoned drug supply that is leading to more severe overdose reactions.”

© 2022 Global News, a division of Corus Entertainment Inc.